It's almost funny now. Yesterday, I noticed a skin rash on my neck that was getting itchy. I thought it might be related to a hooded sweatshirt I was wearing to keep me warm but which might be aggravating my skin. But then today, as I flushed my PICC line, I noticed a skin rash on both my arms, my underarms, chest and back, trunk, and the tops of my legs.
My chief suspect is the clindamycin and ciprofloxacin antibiotics I've been taking for the past week after the fever of a week ago Tuesday. Apart from the shock of seeing so much of a body rash, I am feeling better than I have all week.
I've called the cancer centre and explained everything to the on-call nurse. Being a Friday, it's almost impossible to see a medical oncologist, but I will stop taking the antibiotics until I hear otherwise.
I had actually called the centre earlier in the morning to request cancellation of my final chemotherapy treatment. After all, I've had 7 of 8 treatments in the cycle and this last treatment has been full of fatigue, neuropathy, and general ill health. The rash may not be related to the FOLFOX regimen I'm receiving, but it's just one more thing to add to the growing list. My view is simply that there is a law of diminishing returns in chemotherapy, especially since I had to start so late after surgery at the end of March. Given that the benefits seem so minimal and the side effects so debilitating, why not forget the final treatment and let me enjoy a Canadian thanksgiving with my family?
Now, I'll do whatever the oncologist thinks is necessary, but I should at least ask the question. Given the benefits which appear minimal and the side-effects which appear substantial, why bother? I should hear from the oncologist later in the afternoon.
I just heard from the oncologist and I'm ecstatic! We will cancel my final chemotherapy treatment and I can stop the antibiotics which are the likely cause of my skin rash. This means that my cancer treatment is now officially over! Now I'm into recovery and the standard followup for, oh, let's say the next 6 years.